Nebraska, 2019

Hail in Nebraska, April 26, 2019

April 26, 2019 · NWS GID · 4 events in 2 counties and zones

On this Friday evening, a northeast-southwest oriented line of strong to marginally-severe thunderstorms tracked across primarily portions of Dawson, Buffalo and northern Phelps counties before weakening. These storms yielded a few reports of nickel to quarter size hail, with the quarter size reports in the Gothenburg and Elm Creek areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

On this Friday evening, a northeast-southwest oriented line of strong to marginally-severe thunderstorms tracked across primarily portions of Dawson, Buffalo and northern Phelps counties before weakening. These storms yielded a few reports of nickel to quarter size hail, with the quarter size reports in the Gothenburg and Elm Creek areas. In addition, wind gusts were estimated at 50-55 MPH near Gothenburg, but with no ground-truth of severe-criteria speeds. Convection first intensified just west of the local area (over Lincoln County) around 8 p.m. CDT before entering Dawson County around 9 p.m. CDT. During the next few hours this fairly small-scale line of storms tracked east-southeast, weakening below severe thresholds before reaching the Kearney area. Other non-severe storms (a few strong) continued roaming parts of South Central Nebraska into the very early morning of Saturday the 27th, but the entire local area was storm-free by around 3 a.m. CDT. In the mid-upper levels, the main driving force was a progressive shortwave trough tracking east-southeast from the Northern Rockies. At the surface, convection blossomed near the intersection of a northeast-southwest oriented trough axis and a northwest-southeast oriented quasi-stationary front stretched across the heart of Nebraska. Despite meager low-level moisture (surface dewpoints only in the 30s-40s F), the combination of modest most-unstable CAPE of 500-1000 J/kg and strong deep-layer wind shear around 50 knots proved sufficient for marginally-severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 26, 5:42 PM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Apr 26, 5:42 PM CST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
642 PM CDT Fri Apr 26 2019

...AVIATION UPDATE...

.SHORT TERM...(This evening through Saturday)
Issued at 347 PM CDT Fri Apr 26 2019

Focus is on winds and intermittent chances for thunderstorms.

The pattern aloft featured fairly west/northwest flow across the
central/western CONUS today with upstream shortwave troughs in the
NW CONUS with our next system to impact our region tonight/Saturday
edging into Montana early this afternoon. Today's weather has
seen a cold start to temps with most areas in the 30s for lows
this morning, then sprinkles developed primarily in our northern
zones in weak lift associated with a subtle disturbance. A surface
ridge axis continues to migrate east of the Missouri River this
afternoon, while a surface cyclone deepens in eastern Colorado. As
a response, winds have transitioned southeast/southerly and have
increased today (with gusts of 30 mph) as the pressure gradient
tightens.

Heading into tonight, a warm frontal boundary will lift northeast
across Nebraska and will be followed by a cold front advancing
southeast from the High Plains. Showers and thunderstorms are
expected to develop primarily along/north of the warm front tonight
(aided by a 50kt low level jet) and also ahead of the cold
front/surface trough). Some of the storms may become strong
(mainly between 03z-07z)) with impressive shear (effective shear
around 50kts in late evening before decreasing) and elevated
instability near 800 j/kg. Primary hazards will be strong storm
wind gusts and hail for mainly south central Nebraska especially
for locations north of I80 or Hwy 6. Showers/storms will end
west/east overnight.

The cold frontal passage tonight/early Saturday will be a noticeable
one, marked by a wind shift to the northwest and accompanied by
intense wind speeds of 30-40 mph and gusts over 50 mph. Three
hour pressure rises behind the front are expected to average
3-7mb across our area with 10-11mb pressure rises expected across
northern Neb. Winds will be howling, with model forecast soundings
showing mixing near or above H85 where winds at the top of the
mixed layer are 50kts or higher during the morning. Debated on the
necessity for a high wind warning and will not be surprised if a
few sites reach high wind warning, however high resolution models
suggest the higher wind gusts may not be in areas with the higher
pressure rises (our northern zones) and rather focus farther south
as mixing increases after daybreak. Given the uncertainty, have
issued a special weather statement to highlight the strong winds
and later shifts will need to assess if a warning is needed.

Look for the winds to remain steady/gusty into the afternoon
Saturday, then gradually subside during the evening as the surface
gradient relaxes as high pressure builds southeast from South Dakota.
Post frontal temps Saturday will be chilly compared to the past
several days especially when combined with the wind, with highs only
expected to be in the 50s/60s.

.LONG TERM...(Saturday night through Friday)
Issued at 347 PM CDT Fri Apr 26 2019

Wind speeds decrease Saturday evening/tonight and temps will
plummet in the colder airmass and have some patchy frost in the
forecast for low lying areas. Low temps in the mid 30s are
forecast and Saturday night will be the beginning of several cool
nights with temps in the 30s especially for our western and
northern counties. The forecast remains dry Saturday night, but
will need to monitor as some models indicate the potential for a
sprinkle/shower in the return flow and warm air advection toward
Sunday morning.

Sunday 's weather is still looking rather breezy/windy and
intermittently wet at times with warm air advection convection
initially, with additional focus with better chances for storms
arriving during the evening/night as a potent upper low pressure
system crosses the Dakotas, sending a cold front south through the
plains. The latest SPC Day 3 outlook includes much of north central
Kansas in a marginal severe risk and details will be refined as this
day gets closer.

The weather pattern through the middle of next week reflects overall
cool and intermittently wet conditions with a progressing upper
trough. Several days with highs in the 50s or low 60s and lows in
the 30s/40s are expected through at least Wednesday. Once this
system moves through a fairly zonal pattern is forecast to set up
the latter part of the week with daytime temps returning to the
60s/70s.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Saturday)
Issued at 642 PM CDT Fri Apr 26 2019

Significant Wx: Cold frontal passage/Windy/LLWS/MVFR CIGs

Tonight: VFR with SCT-BKN multi-layered clds...mostly at or above
7K ft...but bases will drop to 5K ft as sct gusty shwrs move thru.
Brief thunder possible. SE winds 10-20 kt become S. LLWS develops
with highest confidence at EAR. Shwrs will shift winds to NW for a
time with G35-40 kt psbl. Confidence: Medium

Sat: MVFR stratocu CIGs will invade from the N. Bases will
gradually lift and EAR could become VFR after 20Z. NNW winds
30G45kt in the AM gradually subsiding after 17Z. Confidence:
Medium

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Fay
LONG TERM...Fay
AVIATION...Kelley
Hazardous weather outlook, Apr 26, 1:59 PM CST, 6 hours before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
259 PM CDT Fri Apr 26 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
271200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
259 PM CDT Fri Apr 26 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Thunderstorms are possible across the area late this evening and
into tonight. A few strong storms with small hail and gusty winds
are possible mainly for areas in south central Nebraska north of
Highway 6.

Intense northwest winds with gusts of 50 to 55 mph are forecast
behind a cold front toward Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Intense northwest winds of 25 to 35 mph with gusts of 50 to 55 mph
are expected on Saturday, especially through the morning.

Late Saturday night into Sunday morning, areas of frost are
possible in low lying areas.

Thunderstorms return to the forecast Sunday afternoon into Sunday
night and a few severe storms are possible across north central
Kansas.

Intermittent chances for thunderstorms also exist across portions
of the outlook area Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Apr 26, 2:21 PM CST, 5 hours 38 minutes before
Special Weather Statement
National Weather Service Hastings NE
321 PM CDT Fri Apr 26 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
271700-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
Including the cities of Phillipsburg, Bellaire, Smith Center,
Kensington, Mankato, Jewell, Ionia, Burr Oak, Codell, Plainville,
Stockton, Osborne, Downs, Beloit, Ord, Greeley, Spalding, Scotia,
Wolbach, Fullerton, Genoa, Loup City, Sherman Reservoir,
Litchfield, St. Libory, Central City, Stromsburg, Osceola,
Shelby, Polk, Lexington, Cozad, Willow Island, Gothenburg,
Kearney, Grand Island, Aurora, York, Elwood, Johnson Lake,
Holdrege, Minden, Hastings, Sutton, Harvard, Clay Center, Edgar,
Fairfield, Geneva, Exeter, Fairmont, Cambridge, Arapahoe, Oxford,
Beaver City, Hollinger, Alma, Orleans, Franklin, Campbell,
Hildreth, Inavale, Red Cloud, Blue Hill, Rosemont, Bladen,
Bostwick, Superior, Nelson, Hebron, and Deshler
321 PM CDT Fri Apr 26 2019

...Intense Northwest Winds Late Tonight and Saturday...

Very strong and winds and intense wind gusts are expected on
Saturday behind a cold front. Wind speeds will average 25 to 35
mph and gust between 50 and 55 mph. The winds will increase toward
daybreak Saturday, with the strongest winds forecast through the
morning Saturday. Wind speeds will subside by Saturday evening.
Special weather statement, Apr 26, 7:45 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Hastings NE
845 PM CDT Fri Apr 26 2019

NEZ060-270200-
Dawson NE-
845 PM CDT Fri Apr 26 2019

...STRONG THUNDERSTORM APPROACHING WESTERN DAWSON COUNTY...

At 844 PM CDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Brady, or 26 miles east of North Platte,
moving southeast at 40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Gothenburg around 855 PM CDT.
  Cozad and Willow Island around 900 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4102 10023 4105 10022 4105 9980 4073 9995
      4078 10022
TIME...MOT...LOC 0144Z 297DEG 35KT 4101 10030

Kelley

The radar

The North Platte radar (KLNX), 116 km away, was scanning. The volume nearest the first event began at 01:58 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Dawson

When
April 26, 7:59 PM CST
Where
Dawson County, 2.32 mi NNW of Gothenburg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.960, -100.170

Hail, Dawson

When
April 26, 8:09 PM CST
Where
Dawson County, 2.81 mi S of Gothenburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.890, -100.160

Hail, Dawson

When
April 26, 8:44 PM CST
Where
Dawson County, Lexington
Measured
0.88 in hail
Reported by
Social Media
Coordinates
40.780, -99.730

Hail, Buffalo

When
April 26, 9:24 PM CST
Where
Buffalo County, Elm Creek
Measured
1 in hail
Reported by
Social Media
Coordinates
40.720, -99.370

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817761, 817762, 817763, 817764.